Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 13, 1997, 9:23 PM EDT for Mecklenburg County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 9:23 PM EDT (01:23 UTC)
- Expired
- Jun 13, 1997, 10:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mecklenburg County, NC
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 10:30 PM EDT | Thunderstorm Wind 50 | (Clt)Charlotte/Dougl, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
040 WUUS1 KGSP 140123 RRA SVRGSP NCC119-140230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 923 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...MECKLENBURG COUNTY AT 921 PM RADAR SHOWED A SEVERE THUNDERSTORM NEAR THE CHARLOTTE/DOUGLAS INTERNATIONAL AIRPORT MOVING SLOWLY EAST INTO THE CITY. LARGE HAIL UP TO QUARTER SIZE IS LIKELY WITH THIS STORM...AND WIND GUSTS TO ABOUT 60 MPH WILL BE POSSIBLE. THIS STORM WILL BE FOLLOWED BY OTHERS...AND THE MAIN THREAT WILL SOON BECOME SEVERE URBAN FLOODING FROM GASTONIA THROUGH THE CITY OF CHARLOTTE. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL STREAMS...LOW AREAS...AND UNDERPASSES. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:06 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 13, 9:06 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 906 PM EDT FRI JUN 13 1997 RAH: WOULD INCREASE POPS FOOTHILLS/PIEDMONT. CAE/FFC: FCSTS LOOK OK. DISC: STRONG TSRA OCCURRING ACROSS WRN AND SRN NC ATTM. LOTS OF PEA HAIL REPORTS AND WINDS 40 TO 50 MPH. THIS ACTIVITY WILL CONTINUE FOR THE NEXT SEVERAL HOURS. WOULD INCREASE POPS WHERE TSRA ARE OCCURRING. FOR SC AND GA. NO ACTIVITY ATTM XCPT FOR SC PORTIONS OF CLT METRO AREA. WOULD EXPECT TSRA TO FIRE UP LATER SO CHC POPS STILL OK. TEMPS LOOK GOOD. RWH
In the hours before
Special weather statement, Jun 13, 5:58 PM EDT, 3 hours 25 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-140000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 558 PM EDT FRI JUN 13 1997 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN TONIGHT... THE AIR OVER THE WESTERN CAROLINAS WAS QUITE MOIST AND VERY UNSTABLE LATE THIS AFTERNOON. JUST BEFORE 6 PM...AN ORGANIZED AREA OF STRONG AND SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL AND EASTERN KENTUCKY SOUTH THROUGH MIDDLE AND EAST TENNESSEE INTO NORTH ALABAMA. SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING RAPIDLY AHEAD OF THIS MAIN AREA. LAST NIGHTS STORMS CAUSED PROBLEMS MOSTLY BECAUSE OF NUMEROUS LIGHTNING GROUND STRIKES...SMALL HAIL...AND HEAVY RAINFALL. THESE WERE STRONG STORMS...NOT SEVERE. A SEVERE THUNDERSTORM IS A THUNDERSTORM WHICH CAUSES LARGE HAIL AND DAMAGING WIND. TONIGHT...THE ATMOSPHERE IS MORE UNSTABLE THAN LAST NIGHT. THERE IS MORE POTENTIAL FOR DAMAGING WINDS TONIGHT...AND POSSIBLY LARGE HAIL. NO WATCHES OR WARNINGS HAVE YET BEEN ISSUED FOR THE WESTERN CAROLINAS OR NORTHEAST GEORGIA. IN ADDITION...THE STORMS WILL LIKELY HAVE THE FREQUENT LIGHTNING AND HEAVY RAIN AGAIN. STORMS ARE EXPECTED TO MOVE INTO THE MOUNTAINS FIRST...AND THEN GENERALLY MOVE FROM THE WEST TO THE EAST...REACHING THE PIEDMONT COUNTIES LATE TONIGHT. WIDELY SCATTERED STORMS COULD DEVELOP ANYWHERE IN THE AREA MOST ANYTIME DURING THE EVENING. SKYWARN SPOTTER UNITS IN THE AREA SHOULD BE READY FOR ACTIVATION LATER TONIGHT. JONES
Special weather statement, Jun 13, 7:56 PM EDT, 1 hour 27 minutes before
NCZ066-067-068-140045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 756 PM EDT FRI JUN 13 1997 AROUND 745 PM...AMATEUR RADIO AND LAW ENFORCEMENT REPORTED HALF INCH SIZE HAIL NORTH OF SHELBY IN CLEVELAND COUNTY. RADAR SHOWED A NUMBER OF STRONG THUNDERSTORMS FROM NORTHERN CLEVELAND EXTENDING WEST TO NORTHERN RUTHERFORD COUNTY. THESE SLOW MOVING STORMS WERE ALSO CAUSING HEAVY RAIN AND COULD LEAD TO SOME LOCAL FLOODING...ESPECIALLY IN AREAS WHERE HEAVY RAIN FELL LAST NIGHT. SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED IF THESE STORMS BECOME STRONGER. JONES
Special weather statement, Jun 13, 8:54 PM EDT, 29 minutes before
NCZ066-067-068-070-069-071-140130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 854 PM EDT FRI JUN 13 1997 SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME AREA. JONES
Special weather statement, Jun 13, 8:56 PM EDT, 27 minutes before
NCZ066-067-068-070-069-071-140130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 854 PM EDT FRI JUN 13 1997 SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME AREA. JONES
Local storm report, Jun 13, 9:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
903 PM GASTONIA NC 1.00 INCH HAIL
06/13/97 GASTON HAM SPOTTER REPORTED
QUARTER SIZE HAIL AT
INTERSECTION OF I-85 AND
HIGH 321. WINDS GUSTS TO
35 MPH.
DHRLocal storm report, Jun 13, 9:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
903 PM GASTONIA NC 1.00 INCH HAIL
06/13/97 GASTON HAM SPOTTER REPORTED
QUARTER SIZE HAIL AT
INTERSECTION OF I-85 AND
HIGH 321. WINDS GUSTS TO
35 MPH.
DHRThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:27 PM EDT | Severe Thunderstorm Warning | GSP | Lincoln | 48 min |
| Jun 14, 5:01 PM EDT | Severe Thunderstorm Warning | GSP | Graham, Swain | 59 min |
| Jun 14, 6:00 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 30 min |
| Jun 14, 7:55 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.